Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 11, 2009, 4:08 PM EDT for Knox County, Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 4:08 PM EDT (20:08 UTC)
- Expired
- Jun 11, 2009, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 34 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:30 PM EDT | TSTM WND DMG | 4 Nw Decker, IN | 1 TREE DOWN |
| Jun 11, 4:30 PM EDT | HAIL 0.75 | 4 Nw Decker, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 112008
SVRIND
INC083-112100-
/O.NEW.KIND.SV.W.0073.090611T2008Z-090611T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 PM EDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KNOX COUNTY IN SOUTHWEST INDIANA...
THIS INCLUDES THE CITY OF VINCENNES...
* UNTIL 500 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF DECKER...OR 9 MILES
SOUTHWEST OF VINCENNES...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DECKER AROUND 420 PM EDT...
MONROE CITY AROUND 450 PM EDT...
WHEATLAND AROUND 455 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3848 8771 3851 8768 3851 8766 3855 8768
3860 8763 3864 8763 3868 8759 3869 8729
3852 8727 3851 8732 3854 8737 3851 8738
3853 8740 3853 8748 3849 8750 3850 8754
3848 8756 3849 8758 3846 8760 3845 8764
TIME...MOT...LOC 2008Z 274DEG 18KT 3858 8761
$$
502 follow-up statements
000
WWUS53 KIND 112032
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
432 PM EDT THU JUN 11 2009
INC083-112100-
/O.CON.KIND.SV.W.0073.000000T0000Z-090611T2100Z/
KNOX-
432 PM EDT THU JUN 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN KNOX COUNTY...
AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR DECKER...OR 8 MILES SOUTH OF
VINCENNES...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MONROE CITY AROUND 450 PM EDT...
WHEATLAND AROUND 455 PM EDT...
LAT...LON 3848 8771 3851 8768 3851 8766 3855 8768
3860 8763 3864 8763 3868 8759 3869 8729
3852 8727 3851 8732 3854 8737 3851 8738
3853 8740 3853 8748 3849 8750 3850 8754
3848 8756 3849 8758 3846 8760 3845 8764
TIME...MOT...LOC 2033Z 274DEG 18KT 3856 8745
$$
KOCH000
WWUS53 KIND 112050
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT THU JUN 11 2009
INC083-112100-
/O.EXP.KIND.SV.W.0073.000000T0000Z-090611T2100Z/
KNOX-
450 PM EDT THU JUN 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY WILL
EXPIRE AT 500 PM EDT...
LAT...LON 3848 8771 3851 8768 3851 8766 3855 8768
3860 8763 3864 8763 3868 8759 3869 8729
3852 8727 3851 8732 3854 8737 3851 8738
3853 8740 3853 8748 3849 8750 3850 8754
3848 8756 3849 8758 3846 8760 3845 8764
TIME...MOT...LOC 2050Z 274DEG 18KT 3855 8734
$$
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:22 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 11, 2:22 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 222 PM EDT THU JUN 11 2009 .DISCUSSION...LOW PRES WAS FOUND NEAR STL EARLY THIS AFTERNOON ALONG WITH A WARM FRONT THAT EXTENDED EAST ACRS SRN IL AND CENTRAL IN. MOIST DEW POINTS IN THE MIDDLE 60S WERE FOUND ACRS THE AREA. S/W WAS VISIBLE NE OF IL...AND VIS PICTURES SHOW SOME BREAKS IN THE CLOUDS ACRS IL AND WRN INDIANA. MAIN FORECAST CHALLENGE TDY WL BE POPS. WITH THE WELL DEFINED S/W TO OUR WEST...AND AS IT EXPECTED TO PUSH ACRS CENTRAL INDIANA THIS AFTERNOON AND EARLY THIS EVENING...WL CONTINUE AT LEAST CHC POPS ACRS THE AREA GIVEN OUR MOIST LOWER LVLS AND FORCING ALOFT. NAM SEEMS TO HANDLE THIS FEATURE A BIT BETTER THAN THE GFS AS IT APPEARS A BIT BETTER DEFINED. FURTHER SUPPORT INCLUDES MAX HEATING AND INSTABILITY TO OCCUR THIS AFTERNOON WITH CAPES NEAR 1000 J/KG AND LI/S NEAR -3. THUS WL RAISE POPS TONIGHT BY 10-20 PERCENT...BUT WITH FORCING EXPECTED TO DEPART BY 04Z-06Z WL END PCPN CHCS BY THEN. AS FOR TEMPS...WITH PLENTY OF CLOUD LINGERING AROUND AND MID 60 DEWPOINTS WL LEAN 1-2 DEGREES WARMER ON OVERNIGHT LOWS THAN THE MAVMOS. ON FRIDAY...A DIFFUSE UPPER PATTERN BEGINS TO TAKE SHAPE ACRS THE AREA AS A WEAK AREA OF HIGH PRES BUILDS ACRS THE GRT LKS. CONVECTIVE TEMPS ON FRIDAY ARE IN THE VERY REACHABLE LOWER 70S WITH LIMITED CAPE AVAILABLE. ATTM CANNOT RULE OUT A STRAY SHRA OR TSRA ON FRI AFTERNOON...BUT MOST AREAS SHUD REMAIN DRY. THUS WL GO FOR A SLIGHT CHC POP ON FRIDAY AFTERNOON. MAVMOS HIGH TEMPS APPEAR VERY REASONABLE AND WL STICK CLOSE. GFS AND NAM AGREE THAT A POORLY DEFINED S/W WL PUSH TOWARD INDIANA LATE FRIDAY NIGHT INTO SATURDAY. WL INTRODUCE A LOW CHC POP...PARTICULARLY ACRS THE WRN PARTS OF THE FA. WITH A RELATIVELY WARM AIR MASS STILL IN PLACE ACRS INDIANA...WL CONTINUE WITH CHC POPS INTO SATURDAY. AGAIN WITH PLENTY OF CLOUDS AROUND ON FRIDAY NIGHT INTO SATURDAY WL LEAN COOLER ON HIGHS AND WARMER ON LOWS THAN MAVMOS. GFS/NAM SUGGEST DRIER AIR ARRIVING ACRS CENTRAL INDIANA WITH GOOD MIDDLE LEVEL SUBSIDENCE. THUS SUNDAY LOOKS LIKE A DRY DAY WITH SLIGHTLY COOLER TEMPERATURES. AS FOR THE EXTENDED...HIGH PRES EXPECTED TO SETTLE ARCS THE GRT LKS AND PROVIDE A DRY EASTERLY SFC FLOW ACRS INDIANA. HOWEVER MUCH WARMER AND MORE MOIST AIR WL BE FOUND JUST TO THE SOUTH OF INDIANA OVR THE TN AND MISSISSIPPI RVR VALLEYS. THIS COULD LEAD TO AN OVERRUNNING TYPE SITUATION. HOWEVER CONFIDENCE REMAINS LOW AS UPPER SUPPORT APPEARS WEAK AND INCONSISTENT. BY WED AND THURSDAY...AN UPPER RIDGE WL BUILD ACRS THE RGN AND HELP TO PUSH THE LINGERING FRONTAL BOUNDARY TO THE SOUTH ACRS INDIANA ON TUESDAY NIGHT AND INTO WEDNESDAY. ATTM THIS APPEARS TO BE THE BEST SHOT FOR PCPN. EXPECT WARMER TEMPS ON WED AND THURSDAY AS SFC FLOW BECOMES MORE SOUTHERLY BEHIND THE WARM FRONT AND UNDER THE RIDGE. .AVIATION...DISCUSSION FOR 18Z TAFS VORT MAX CURRENTLY PUSHING EWD ACRS ERN MO INTO SWRN IL. LWR CLDS HV SCTD OUT AHEAD OF THIS FEATURE ACRS SRN IL/SWRN IND WHERE MODERATE DESTABILIZATION IS OCCURRING. THIS MORNING/S UA SUGGEST CONVECTIVE TEMPS IN THIS AREA WL PROBABLY BE REACHED IN THE NEXT COUPLE OF HRS...SO XPCTG SOME CONVECTIVE ACTVTY TO DVLP AHEAD OF VORT MAX. MODELS INDICATE VORT MAX SHOULD BE E OF THE TAF SITES BY 112300Z...SO CONVECTIVE THREAT SHOULD REMAIN RATHER HIGH TIL THEN...ESPECIALLY ACRS THE SRN TERMINALS. DIFFUSE FNT WL PROBABLY SHARPEN UP A BIT AND BEGIN TO SHFT SEWD AS VORT MAX PASSES...WHICH MAY ENHANCE CONVECTIVE CHCS AS WELL. CIGS MAINLY ARND 030 XPCTD THIS AFT...WITH A TENDENCY FOR CIGS TO LWR SOME IN THE WAKE OF FNT THIS EVEN. HIGH MOISTURE CONTENT IN THE LWR LVLS COMBINED WITH THE SHALLOWNESS OF FNT MAY ALLOW FOR SOME IFR CIGS TO DVLP TOWARDS 120600Z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JS PUBLIC...PUMA
Hazardous weather outlook, Jun 11, 2:41 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 241 PM EDT THU JUN 11 2009 INZ067>070-121845- KNOX-DAVIESS-MARTIN-LAWRENCE- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>049-051>057-060>065-071-072-121845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-JACKSON-JENNINGS- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:51 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 39 min |
| Jun 11, 4:18 AM EDT | Areal Flood Warning | IND | Hendricks, Marion | 3 hr |
| Jun 11, 4:53 AM EDT | Areal Flood Warning | IND | Carroll, Clinton, Hamilton, Hancock, Madison, Tipton | 3 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 3 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Morgan, Owen | 36 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Greene, Owen | 36 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 49 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Gibson, Knox | 49 hr |
| Jun 11, 5:12 PM EDT | Flash Flood Warning | IND | Hamilton, Tipton | 30 min |
| Jun 11, 5:52 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.